MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION EPIC BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION EPIC BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00572340
Medical Device Problem Codes Break (1069); Use of Device Problem (1670); Failure to Advance (2524); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/06/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient's exact age is unknown; however, it was reported that the patient was over the age of 18.(b)(4).The epic biliary endoscopic stent and delivery system were received for analysis.Visual examination of the returned device found multiple kinks along the sheath and the tip was missing.The epic biliary stent was still inside the outer sheath and the safety lock was missing.The handle was disassembled to check the proximal end separation and the inner liner appeared to be separated 255 cm from the flushing port.No other issues were noted to the stent and delivery system.Product analysis confirmed the reported event of kink and separation; the outer sheath was kinked, and the inner liner was detached.A product labeling review was performed and, from the information available, this device was used in a manner inconsistent with the dfu (directions for use) / product label.The complainant reported that the device was implanted to treat a benign stricture.The dfu states, "the epic biliary endoscopic stent system is indicated for palliation of malignant neoplasms in the biliary tree.Contraindications for the use of the epic biliary endoscopic stent system include placement in biliary strictures caused by benign tumors, as the long-term effects of the stent in the bile duct is unknown." this suggests that the damages were likely caused because of the contraindicated use.Therefore, a review and analysis of all available information indicated the most probable cause is cause traced to intentional off-label, unapproved, or contraindicated use.
 
Event or Problem Description
It was reported to boston scientific corporation that an epic biliary endoscopic stent was to be implanted in the bile duct to treat a 6cm benign stricture during an endoscopic retrograde cholangiopancreatography (ercp) procedure performed on (b)(6) 2022.The patient's anatomy was tortuous and was dilated prior to stent placement.During the procedure, while advancing the epic biliary delivery system through the stricture, the outer sheath kinked and broke.Consequently, the epic biliary delivery system was unable to advance to the target anatomy.The epic biliary endoscopic stent was removed from the patient fully covered by the outer sheath and the procedure was completed with a different device.There were no patient complications reported as a result of this event.The patient condition following the procedure was reported to be stable.It was reported that the epic biliary endoscopic stent was to be implanted to treat a benign stricture.However, per epic biliary endoscopic stent system directions for use (dfu), the device is indicated for palliation of malignant neoplasms in the biliary tree.The epic biliary stent is contraindicated for placement in biliary strictures caused by benign tumors.Note: this complaint has been deemed an mdr reportable event based on the product investigation which revealed the inner sheath was detached/ separated.
 
Event or Problem Description
It was reported to boston scientific corporation that an epic biliary endoscopic stent was to be implanted in the bile duct to treat a 6cm benign stricture during an endoscopic retrograde cholangiopancreatography (ercp) procedure performed on (b)(6) 2022.The patient's anatomy was tortuous and was dilated prior to stent placement.During the procedure, while advancing the epic biliary delivery system through the stricture, the outer sheath kinked and broke.Consequently, the epic biliary delivery system was unable to advance to the target anatomy.The epic biliary endoscopic stent was removed from the patient fully covered by the outer sheath and the procedure was completed with a different device.There were no patient complications reported as a result of this event.The patient condition following the procedure was reported to be stable.It was reported that the epic biliary endoscopic stent was to be implanted to treat a benign stricture.However, per epic biliary endoscopic stent system directions for use (dfu), the device is indicated for palliation of malignant neoplasms in the biliary tree.The epic biliary stent is contraindicated for placement in biliary strictures caused by benign tumors.Note: this complaint has been deemed an mdr reportable event based on the product investigation which revealed the inner sheath was detached/ separated.Please see block h10 for full investigation detail.***additional information received on october 12, 2022*** it was reported the 2 epic stents were used in the same case for bilateral stenting.
 
Additional Manufacturer Narrative
Block b5 has been updated with the additional information received on (b)(6)2022.Block a2: patient's exact age is unknown; however, it was reported that the patient was over the age of 18.Block h6: imdrf device code (b)(6)captures the reportable investigation result of inner sheath detached.Block h10: the epic biliary endoscopic stent and delivery system were received for analysis.Visual examination of the returned device found multiple kinks along the sheath and the tip was missing.The epic biliary stent was still inside the outer sheath and the safety lock was missing.The handle was disassembled to check the proximal end separation and the inner liner appeared to be separated 255 cm from the flushing port.No other issues were noted to the stent and delivery system.Product analysis confirmed the reported event of kink and separation; the outer sheath was kinked, and the inner liner was detached.A product labeling review was performed and, from the information available, this device was used in a manner inconsistent with the dfu (directions for use) / product label.The complainant reported that the device was implanted to treat a benign stricture.The dfu states, "the epic biliary endoscopic stent system is indicated for palliation of malignant neoplasms in the biliary tree.Contraindications for the use of the epic biliary endoscopic stent system include placement in biliary strictures caused by benign tumors, as the long-term effects of the stent in the bile duct is unknown." this suggests that the damages were likely caused because of the contraindicated use.Therefore, a review and analysis of all available information indicated the most probable cause is cause traced to intentional off-label, unapproved, or contraindicated use.

Brand Name
EPIC BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key15586848
Report Number3005099803-2022-05916
Device Sequence Number16825383
Product Code FGE
UDI-Device Identifier08714729896968
UDI-Public08714729896968
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K171809
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/12/2023
Device Model NumberM00572340
Device Catalogue Number7234
Device Lot Number0028378400
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/21/2022
Supplement Date Received by Manufacturer10/12/2022
Initial Report FDA Received Date10/12/2022
Supplement Report FDA Received Date11/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/12/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown